Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 69, NWS Topeka, KS

September 24, 2016Wabaunsee County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 24, 2016, 11:34 PM CDT for Wabaunsee County, Kansas. It took effect at Sep 25, 2016, 4:05 AM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Sep 24, 2016, 11:34 PM CDT (04:34 UTC)
In effect from
Sep 25, 2016, 4:05 AM CDT
Expired
Sep 25, 2016, 8:10 PM CDT
In force
16 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1). The gauge peaked at 19.38 ft at Sep 25, 2016, 4:00 AM CDT.

actionminormoderate10203009/2509/2609/27
Action stage
16 ft
Minor stage
21 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

460 
WGUS43 KTOP 250434
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1134 PM CDT SAT SEP 24 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County
  Wakarusa River at Wakarusa affecting Shawnee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-251234-
/O.NEW.KTOP.FL.W.0069.160925T0905Z-160926T0110Z/
/PXCK1.1.ER.160925T0905Z.160925T1200Z.160925T1310Z.NO/
1134 PM CDT SAT SEP 24 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* from late tonight to Sunday evening.
* At 11:16 PM Saturday the stage was 16.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 22.6 feet by Sunday morning.The river will fall below 
  flood stage by Sunday morning.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

KSC177-251234-
/O.NEW.KTOP.FL.W.0070.160925T0554Z-160926T0104Z/
/WRWK1.1.ER.160925T0554Z.160925T0900Z.160925T1304Z.NO/
1134 PM CDT SAT SEP 24 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Wakarusa River at Wakarusa.
* until Sunday evening.
* At 11 PM the stage was estimated at 12 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to have a maximum value of 18.2 
  feet Sunday morning.


&&

LAT...LON 3890 9573 3890 9563 3887 9563 3887 9573




$$
2 follow-up statements
329 
WGUS83 KTOP 250917
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT SUN SEP 25 2016

...The Flood Warning continues for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County
  Cross Creek near Rossville affecting Shawnee County

...The Flood Warning continues for the following streams in Kansas..
  Mill Creek Near Paxico affecting Wabaunsee County
  Soldier Creek near Delia affecting Jackson and Shawnee Counties
  Vermillion Creek near Louisville affecting Pottawatomie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC085-177-251717-
/O.CON.KTOP.FL.W.0072.000000T0000Z-160926T0600Z/
/DELK1.2.ER.160925T0710Z.160925T1200Z.160925T1800Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Soldier Creek near Delia.
* until late tonight.
* At  3:45 AM Sunday the stage was 26.9 feet.
* Flood stage is 26.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 27.2 feet by this
  morning. The river will fall below flood stage this afternoon.
* Impact...At 26.5 feet...106th Road in southern Jackson County floods
  about 200 feet west of Soldier Creek.

&&

LAT...LON 3931 9594 3931 9588 3914 9580 3913 9585 3923 9591




$$

KSC117-251717-
/O.EXT.KTOP.FL.W.0067.160925T1121Z-160926T0818Z/
/FKFK1.1.ER.160925T1121Z.160925T1200Z.160925T2018Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until late tonight.
* At  3:30 AM Sunday the stage was 14.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 20.0 feet by this morning.The river will fall below 
  flood stage by late this afternoon.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC177-251717-
/O.EXT.KTOP.FL.W.0071.160925T1059Z-160925T1923Z/
/RSSK1.1.ER.160925T1059Z.160925T1200Z.160925T1323Z.UU/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Cross Creek near Rossville.
* until this afternoon.
* At  3:30 AM Sunday the stage was 24.3 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Impact...At 25.0 feet...Minor flooding along the creek occurs.

&&

LAT...LON 3922 9598 3922 9592 3911 9593 3911 9598




$$

KSC197-251717-
/O.CON.KTOP.FL.W.0069.000000T0000Z-160926T0110Z/
/PXCK1.1.ER.160925T1031Z.160925T1200Z.160925T1310Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Mill Creek Near Paxico.
* until this evening.
* At  4:01 AM Sunday the stage was 19.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 22.6 feet by this morning.The river will 
  fall below flood stage by this morning.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

KSC149-251717-
/O.CON.KTOP.FL.W.0068.000000T0000Z-160926T2012Z/
/LOUK1.1.ER.000000T0000Z.160925T1800Z.160926T0212Z.NO/
417 AM CDT SUN SEP 25 2016

The Flood Warning continues for
  The Vermillion Creek near Louisville.
* until Monday afternoon.
* Flood stage is 30.0 feet.
* Forecast...The river is forecast to have a maximum value of 33.4 
  feet this afternoon.


&&

LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626




$$
479 
WGUS83 KTOP 251117
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT SUN SEP 25 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Cross Creek near Rossville affecting Shawnee County
  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC177-251147-
/O.CAN.KTOP.FL.W.0071.000000T0000Z-160925T1923Z/
/RSSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
617 AM CDT SUN SEP 25 2016

The Flood Warning is cancelled for
  The Cross Creek near Rossville.
* At  5:30 AM Sunday the stage was 24.1 feet.
* Flood stage is 25.0 feet.
* Forecast...The river crested below flood stage at 24.3 feet. The 
  river will fall to 19.3 feet by Monday.
* Impact...At 25.0 feet...Minor flooding along the creek occurs.

&&

LAT...LON 3922 9598 3922 9592 3911 9593 3911 9598




$$

KSC197-251147-
/O.CAN.KTOP.FL.W.0069.000000T0000Z-160926T0110Z/
/PXCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
617 AM CDT SUN SEP 25 2016

The Flood Warning is cancelled for
  The Mill Creek Near Paxico.
* At  5:46 AM Sunday the stage was 18.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river crested below flood stage at 19.4 feet. The 
  river will fall to 6.1 feet by Wednesday.


&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 24, 6:20 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 24, 6:20 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
620 PM CDT SAT SEP 24 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Sep 24 2016

A deep upper level low located near the eastern Wyoming/Montana
boarder has been lifting northeast today.  With this, a wave
rounding the trough axis has lifted into central Kansas causing
scattered thunderstorms and showers to continue this afternoon.
There is an unstable environment ahead of these showers with
mesoanalysis indicating up to 2500 J/kg of CAPE available. Shear
remains largely unidirectional near 25kts and mid level lapse rates
are unimpressive.  The abundant moisture and CAPE, however, could be
enough to see isolated strong wind gusts.  Heavy rain later in the
evening may end up being the main threat with this system.  The
first push of precipitation looks to move east of the area by
midnight before another wave pushes north ahead of the front.  This
round will bring more showers and storms mainly to very eastern and
east central Kansas by early morning.

PWATS this evening and overnight remain near 2 inches and there is a
chance for some training storms and locally heavy rainfall.
Generally total rainfall looks to be around an inch and a half,
although locally heavier amounts are expected.  The front will push
through northeast Kansas in the morning tomorrow bringing
precipitation chances to an end from the northwest to southeast
throughout the day.  Skies will begin to clear and colder air will
be ushered in behind the front.  High temperatures tomorrow will be
much cooler than this past week, topping out in the lower 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 322 PM CDT Sat Sep 24 2016

Sunday night high pressure will build into the region as the cold
front pushes south across Texas. A dry and cooler period is expected
across the area with high pressure in control through much of the
upcoming week. Temperatures will be on the cool side with lows
dropping down into the 40s Sunday night and Monday night. Highs will
be in the lower 70s Monday and in the mid 70s on Tuesday. Airmass
will modify by the end of the week. Moisture looks to be minimal
with the Gulf cut off for much of the week with some return flow
beginning at the end of the week. Models bring a chance for showers
and a few storms with the passage of a mid level trough and modest
moisture return Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Sep 24 2016

Occasional thunderstorms will impact TAF sites through the next
several hours. Storms will be heavy at times with visibility
occasionally falling below 1SM and winds possibly gusting to 30
kts or more. Storms are likely to end close to 07Z at MHK and 15Z
at TOP/FOE. There is a small chance for cigs in the 008-015 range
to develop for a few hours as precip comes close to ending, but
for now have not included in TAF due to low confidence.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Heller
LONG TERM...53
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 24, 3:33 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT SEP 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT ACROSS THE
OUTLOOK AREA. A FEW OF THE STORMS MAY BE STRONG TO SEVERE LATE
THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS. ALSO...THERE IS THE CONCERN FOR LOCALLY HEAVY RAINFALL
TONIGHT WITH 1 TO 2 INCHES OF RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CONCERN FOR LOCALLY HEAVY RAINFALL WILL CONTINUE SUNDAY
MORNING MAINLY ACROSS EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 24, 10:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      1 N DENISON             39.41N 95.63W
09/24/2016                   JACKSON            KS   911 CALL CENTER

            THE INTERSECTION OF HIGHWAY 198 AND V4 ROAD IS CLOSED DUE
            TO FLOODING.

&&

KSANDERS
Local storm report, Sep 24, 10:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLASH FLOOD      BUSHONG                 38.64N 96.26W
09/24/2016                   LYON               KS   BROADCAST MEDIA

            THE FOLLOWING ROADS ARE CLOSED DUE TO FLOODING...1400
            BLOCK A...3100 BLOCK F.

&&

KSANDERS
Local storm report, Sep 24, 10:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 W HARVEYVILLE         38.79N 96.02W
09/24/2016                   WABAUNSEE          KS   911 CALL CENTER

            REPORTS OF ROADS CLOSED NEAR THE INTERSECTION OF K99 AND
            K31.

&&

KSANDERS
Local storm report, Sep 24, 10:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      MAPLE HILL              39.08N 96.03W
09/24/2016                   WABAUNSEE          KS   911 CALL CENTER

            REPORT OF K30 CLOSED IN MAPLE HILL.

&&

KSANDERS
Local storm report, Sep 24, 10:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       3 S HOYT                39.21N 95.70W
09/24/2016  M4.65 INCH       SHAWNEE            KS   TRAINED SPOTTER

            .

&&

BB
Local storm report, Sep 24, 10:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 SSW WILLARD           39.08N 95.95W
09/24/2016                   WABAUNSEE          KS   TRAINED SPOTTER

            CREEK IS FLOODING OUT OF ITS BANKS AND
            NEARLY OVER-TOPPING THE ROAD. THE SAME CREEK
            IS ALSO PRODUCING MINOR FLOODING NEAR
            WILLARD.

&&

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:05 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Lyon, Osage, Pottawatomie, Shawnee and 1 more3 hr
Sep 24, 7:41 PM CDTFlash Flood WarningTOPBrown3 hr
Sep 24, 8:18 PM CDTRiver Flood WarningTOPMarshall31 hr
Sep 24, 8:29 PM CDTFlash Flood WarningTOPLyon, Osage, Shawnee, Wabaunsee4 hr
Sep 24, 8:29 PM CDTRiver Flood WarningTOPPottawatomie43 hr
Sep 24, 9:18 PM CDTFlash Flood WarningTOPJackson, Jefferson3 hr
Sep 24, 10:48 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha, Pottawatomie, Riley, Wabaunsee6 hr
Sep 24, 11:34 PM CDTRiver Flood WarningTOPShawnee21 hr
Sep 25, 12:26 AM CDTAreal Flood WarningTOPGeary, Jackson, Jefferson, Lyon, Morris, Osage and 4 more6 hr
Sep 25, 12:27 AM CDTRiver Flood WarningTOPShawnee21 hr
Sep 25, 12:27 AM CDTRiver Flood WarningTOPJackson, Shawnee23 hr
Sep 25, 4:53 AM CDTRiver Flood WarningTOPLyon, Osage16 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon32 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon43 hr
Sep 25, 8:44 AM CDTRiver Flood WarningTOPLyon63 hr
Sep 25, 10:44 AM CDTAreal Flood WarningTOPJefferson6 hr
Sep 25, 11:39 AM CDTAreal Flood WarningTOPJefferson6 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.